Louisiana, 2002

Flood in Louisiana, August 17, 2002

August 17, 2002 · NWS LIX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 17, 1:35 AM CST, 10 hours 50 minutes earlier.

Area forecast discussion, Aug 17, 1:35 AM CST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
235 AM CDT SAT AUG 17 2002

MAIN FORECAST CONCERN CENTERS AROUND PRECIPITATION CHANCES THROUGH
THE UPCOMING WEEK. RADAR INDICATED ISOLATED SHOWERS DEVELOPING IN
THE CONVERGENCE ZONE ALONG THE COAST AND ACROSS THE COASTAL WATERS
EARLY THIS MORNING...OTHERWISE QUIET WEATHER CONDITIONS PREVAILED
ACROSS THE FORECAST AREA. 00Z UPPER AIR ANALYSIS CONTINUED TO SHOW
THE PRESENCE OF A WEAK MID/UPPER LEVEL TROUGH OR SHEAR AXIS
EXTENDING ACROSS THE LOWER MISSISSIPPI VALLEY WHILE UPPER RIDGES
WERE NOTED ACROSS THE SOUTHEAST AND SOUTHWEST SECTIONS OF THE CONUS.
THE 00Z LIX AND SURROUNDING SOUNDINGS INDICATED THAT A TROPICAL
AIRMASS REMAINED IN PLACE OVER THE CENTRAL GULF COAST REGION AND
LOWER MISSISSIPPI VALLEY WITH PRECIPITABLE WATER VALUES RUNNING
AROUND 2 INCHES OR GREATER.

AFTER SEVERAL DAYS OF FAIRLY WET CONDITIONS ACROSS THE FORECAST AREA
PRECIPITATION COVERAGE SHOULD BEGIN DECREASING TO NEAR NORMAL OR
SOMEWHAT BELOW NORMAL LEVELS THROUGH THE NEXT WEEK. THE LATEST MODEL
RUNS...INCLUDING THE ETA SOLUTION NOW...FORECAST SIGNIFICANT DRYING
TO TAKE PLACE IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE AS THE
WEAK UPPER TROUGH OR SHEAR AXIS OVER THE LOWER MISSISSIPPI VALLEY
WEAKENS AND THE UPPER RIDGE EXPANDS ACROSS SOUTHERN U.S.
AS A RESULT.. PLAN TO FORECAST 30 TO 40 PERCENT POPS TODAY AND
ONLY 30 PERCENT SUNDAY AND MONDAY WITH A CONTINUATION OF SCATTERED
MAINLY AFTERNOON CONVECTION EACH DAY IN THE EXTENDED FORECAST
PERIOD. TEMPERATURES READINGS WILL BE RUNNING NEAR TO SLIGHTLY ABOVE
NORMAL THROUGH THE PERIOD.

PRELIMINARY NUMBERS FOLLOW...

MCB 91/73/92/73 4130     BTR 91/73/92/74 4130
MSY 91/76/92/76 4130     GPT 90/77/90/77 3130

.NEW...NONE.
LA...NONE
MS...NONE

11

In the hours before

Special weather statement, Aug 17, 10:20 AM CST, 2 hours 5 minutes before
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 AM CDT SAT AUG 17 2002

.SYNOPSIS...
THE UNSTABLE AIRMASS...OVER SOUTHEAST LOUISIANA AND SOUTH
MISSISSIPPI...WILL AGAIN RESULT IN THE DEVELOPMENT OF SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND
CONTINUE INTO THE EARLY EVENING BEFORE DIMINISHING OVERNIGHT.
THE THUNDERSTORMS WILL BE MOST PREVALENT DURING THE AFTERNOON HOURS.
IN ADDITION TO OCCASIONAL LIGHTNING...SOME OF THE STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAINFALL.
NO SEVERE THUNDERSTORMS ARE EXPECTED.

.ACTIONS...
NONE.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Orleans

When
August 17, 12:25 PM CST
Where
Orleans County, New Orleans
Reported by
LAW ENFORCEMENT
Coordinates
30.069, -89.928 (the zone’s center; the record gives no point)

Street flooding was reported in areas of New Orleans East.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316342.